Virginia, 2022Hail and Damaging Winds in Virginia, June 8, 2022
June 8, 2022 · NWS RNK · 6 events in 5 counties and zones
Scattered thunderstorms spread from west to east over western and central Virginia. They produced a few events of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms spread from west to east over western and central Virginia. They produced a few events of large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 8:16 AM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 8, 8:16 AM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
916 AM EDT Wed Jun 8 2022
.SYNOPSIS...
An upper-level disturbance and associated cold front will move
across the forecast area today with scattered showers and
thunderstorms. High pressure will briefly settle over the area
Thursday before another vigorous upper-level disturbance impacts
the region Friday into Saturday with more showers and
thunderstorms. Unsettled weather appears likely to continue into
the first part of next week and temperatures will remain near
to slightly below seasonal normals into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 905 AM EDT Wednesday...
Trimmed probability of precipitation through noon.
Isolated showers between Bluefield and Boone will continue to
fade through noon. Have trimmed or removed the probability of
precipitation for the rest of the region.
Fog was dissipating and satellite showed river valleys
clearing. Scattered to broken high cloud were over the mountains
and over northern North Carolina and southern Virginia. But
mostly clear north of the Roanoke river in the Virginia
foothills and piedmont. This will result in an unstable air mass
and favorable environment for thunderstorms this afternoon.
Previous discussion...
A vigorous short wave will track from the Ohio Valley into the
Mid-Atlantic region today. Scattered to numerous showers and
thunderstorms are expected to develop with daytime heating as
this feature moves into the area. The best dynamics remain to o
are north, but modest thermodynamics combined with the upper
short wave should be sufficient to support a few strong to
severe thunderstorms. Thus, the "marginal" risk for severe
thunderstorms continues, although the "slight" in the western
areas has been reduced, which agrees with my thinking. The
greatest threat for severe thunderstorms should be along and
north of the I-64 corridor, but this is clearly one of those
days that just about anywhere in the CWA could see a strong
thunderstorm. HIRES CAM models show a "popcorn-like" scattering
of convection and this would be expected given the pattern. In
addition, there also continues to be a "marginal" threat for
excessive rainfall. Again, given the scattered nature of the
activity, any flooding will be localized and spotty. Best timing
for severe appears to be in the 18Z/2PM to 02Z/10PM time frame
from west to east.
Extensive high clouds from upstream MCS debris will linger over
the region prior to shower/thunderstorm development. This
combined with the afternoon showers/thunderstorms and associated
clouds along with increased dewpoints in the 60s will result in
continued near to slightly below normal maximum temperatures.
Highs will be mostly in the 70s west to the lower 80s east. Lows
tonight will be a bit on the muggy side with dewpoints hovering
near 60 for most areas. This will result in lows in the 50s west
to 60s east.
While showers and thunderstorms should end by midnight, there
are a couple of exceptions. An MCS is expected to track from
Ohio into northern WV/VA overnight and depending on the
southward track of this system, some impacts could reach areas
north of I-64 just after midnight. The other issue will be low
clouds, fog, and potentially drizzle, especially in areas such
as the Blue Ridge.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- High Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...
Returning Showers And Storms Friday Night Into Saturday...
An upper level low remains in place north of the Great Lakes
following today's wave. Another wave within the flow is expected to
push through, sweeping another trough across the area later Friday
into Saturday. Overall greatest thunderstorm coverage looks to
remain to our south for this system, though limited instability and
provided forcing should still be enough for at least some
thunderstorms. Timing with this front has been slowed more since the
last update.
Prior to this system, we should have a dry Thursday with brief high
pressure returning to the forecast area. Temperatures will be near
normal for much of the area.
Saturday should start the weekend off cooler and more dreary with
ample cloud cover in the morning with lingering moisture. The added
cloud cover will also hold temperatures down for the day, keeping us
well below normal in wedge like conditions.
Forecast confidence is moderate.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM EDT Wednesday...
Quieter Weather End Of Weekend Into Next Work Week...
Quiet weather should hold for a vast majority of the long term
forecast. High pressure builds over the area Sunday and lasts will
into the first part of next work week, allowing for moderating
temperatures through the period. Eventually, we should start to see
diurnal storm chances increase, especially by the middle of next
work week when overall air moisture starts to increase ahead of our
next disturbance. The overall temperature trend sees areas in the
Piedmont returning to the 90s by Tuesday.
Forecast confidence is high.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EDT Wednesday...
Sub-VFR Conditions Expected at Times Through Much of the TAF
Valid Period...
Synopsis: A strong short wave and associated cold front will
move into the region today. The front will stall across the
southeast states on Thursday. Scattered showers will drift into
the western areas this morning and dissipate. Redevelopment of
stronger more robust convection is expected by afternoon across
much of the area. Have included VCSH/VCTS/TSRA in all TAF sites
for the afternoon and evening as predictability at a specific
location is low but the probability of receiving a
shower/thunderstorm during the 17Z-00Z time frame is rather
high.
Areas of low clouds and fog are prevalent this morning, but this
will dissipate quickly after sunrise. Wet ground from late day
rainfall today and no significant change in air mass will
result in low clouds, fog, and drizzle persisting overnight with
overall poor aviation conditions for much of the area after
00Z.
There is some indication that a secondary MCS may track
southeast from the OH valley overnight, mainly impacting areas
north of I-64. However, outflow from this could reach the TAF
sites such as KBLF/KBCB/KLWB toward the end of the TAF valid
period.
Ceilings...Many locations remain with VFR ceilings at this hour
with a BKN-OVC deck of high clouds from widespread upstream
convection and MCS debris. These high clouds will persist. Light
winds have contributed more to fog development than low clouds
early this morning, but so far this has been spotty and
generally limited to the usual foggy spots such as KBCB and KLWB.
Showers and isolated thunderstorms were developing quickly in
southwest VA and southeast WV this morning. These may decrease
for a while, then redevelop as noted above toward midday. For
the remainder of the daytime, look for mostly low end VFR
ceilings, with sub-VFR ceilings possible in scattered
convection 17Z-02Z. IFR- LIFR ceiling potential increases after
02Z in light rain/drizzle, low clouds, and fog.
Visibilities...Light winds and moist ground from pockets of
light rain on Tuesday have resulted in patchy areas of dense fog
developing. No exception to this are the usual spots of KBCB and
KLWB where IFR-LIFR visibility in dense fog much of the night
and still at this hour. Elsewhere, fog development has been
limited to a few typical locations, such as LYH with IFR
conditions. During the daytime and early evening, visibility
restrictions will be limited to scattered showers and
thunderstorms, otherwise they should be VFR. As noted above,
low clouds, fog, drizzle, and patchy light rain will persist
into the evening and overnight with IFR or worse conditions
likely across many areas until daybreak Thursday.
Winds...Very little change in wind direction or speed through
the TAF valid period. Prevailing SSE-SSW winds persist with
speeds mostly in the 5-8kt range with some low end gusts at
times during the late morning and afternoon. Will need to watch
for potential wind shift to the west and a period of
stronger/gusty winds in the 08Z-10Z time frame early Thursday if
an upstream MCS across the OH valley materializes and moves
toward the I-64 corridor.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate Confidence in ,
- High Confidence in Wind Direction and Speed
- Moderate Confidence in Thunderstorm Potential.
Extended Aviation Discussion...
High pressure will briefly build into the region for Thursday.
However, the active flow aloft with a series of vigorous
disturbances embedded within zonal flow continues and will
result in a renewed threat for showers and thunderstorms Friday
into Saturday. Periods of unsettled weather are likely to
continue into next week as westerly flow trends more
northwesterly but still embedded with notable disturbances. No
extended periods of VFR or by that means sub-VFR are expected.
Late night and early morning fog will be problematic in the
usual areas through much of this time frame.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...AMS/RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...RABHazardous weather outlook, Jun 8, 3:36 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
436 AM EDT Wed Jun 8 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
436 AM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these thunderstorms could become strong to severe.
The main hazards will be large hail and damaging wind gusts. The most
likely time frame for severe thunderstorms looks to be in the 2 PM
EDT to 10 PM EDT time frame. In addition, locally heavy rainfall
could lead to isolated incidents of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms will be possible Friday into
Saturday and again by Tuesday. However, the probability for
widespread hazardous weather appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening
to provide information on severe thunderstorms and flooding. Reports
should be submitted via phone by calling 1-866-215-4324, through our
social media platforms, by email at rnk.skywarn@noaa.gov, or online
through our "submit a storm report" located at www.weather.gov/rnk.
RAB
In the hours before
Special weather statement, Jun 8, 11:13 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 PM EDT Wed Jun 8 2022
VAZ023-034-081645-
Botetourt VA-Bedford VA-
1213 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of northwestern
Bedford and southwestern Botetourt Counties through 1245 PM EDT...
At 1212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fincastle, or near Troutville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buchanan...
Troutville...
Montvale...
Fincastle...
Nace...
Daleville...
and Springwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 7965 3735 7963 3738 7998 3740 8004
3742 8007 3744 8006 3744 8005 3747 8003
3753 7998 3754 7997
TIME...MOT...LOC 1612Z 267DEG 15KT 3747 7985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jun 8, 11:57 AM EST, 23 minutes before
TEST...Special Weather Statement...TEST
National Weather Service BLACKSBURG VA
1257 PM EDT Wed Jun 8 2022
...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
VAZ034-045-081730-
Campbell VA-Bedford VA-
1257 PM EDT Wed Jun 8 2022
THIS IS A TEST MESSAGE. ...A strong thunderstorm will impact portions
of
Bedford and the western City of Lynchburg through 130 PM EDT...
THIS IS A TEST MESSAGE. At 1256 PM EDT, Doppler radar was tracking a
strong thunderstorm near Moneta, moving northeast at 25 mph.
THIS IS A TEST MESSAGE.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
THIS IS A TEST MESSAGE. Locations impacted include...
Lynchburg...
Bedford...
Stewartsville...
Big Island...
Montvale...
Moneta...
and Forest.
THIS IS A TEST MESSAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.
LAT...LON 3753 7935 3750 7928 3738 7915 3710 7963
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3723 7978 3722 7980 3727 7985
3732 7984 3746 7964 3745 7959 3749 7956
3756 7944 3758 7945 3761 7940
TIME...MOT...LOC 1656Z 231DEG 22KT 3723 7963
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
16Event by event
4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Bedford
- When
- June 8, 12:20 PM EST
- Where
- Bedford County, 2.83 mi WNW of Peaksville
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.430, -79.600
A hiker was injured when he was struck by lightning at Sharp Top Mountain.
Hail, Galax (C)
- When
- June 8, 2:38 PM EST
- Where
- Galax (C) County, 2.61 mi ENE of Galax
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.690, -80.880
Thunderstorm Wind, Danville (C)
- When
- June 8, 4:05 PM EST
- Where
- Danville (C) County, 2.77 mi W of Danville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 36.590, -79.440
Several trees, tree limbs and power lines were downed by thunderstorm winds in the City of Danville.
Thunderstorm Wind, Grayson
- When
- June 8, 4:25 PM EST
- Where
- Grayson County, 0.55 mi W of Riverside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.670, -81.030
A couple trees were downed by thunderstorm winds.
Thunderstorm Wind, Carroll
- When
- June 8, 4:35 PM EST to 4:39 PM EST
- Where
- Carroll County, 0.55 mi W of Cliffview to 2.61 mi WSW of Woodlawn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.700, -80.930
A few trees were downed by thunderstorm winds in a swath from Revere Road to Creekview Drive.
Thunderstorm Wind, Carroll
- When
- June 8, 4:45 PM EST
- Where
- Carroll County, 2.61 mi WSW of Woodlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 36.700, -80.860
A tree was downed by thunderstorm winds.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, June 8, 2022$1.9 million · EF2 · 24 events
- Tornado and Hail in Maryland, June 8, 2022$1.2 million · EF0 · 21 events
- Tornadoes and Hail in Indiana, June 8, 2022$307,000 · EF1 · 8 events
- Flash Flooding and Hail in West Virginia, June 8 to 9, 2022$108,000 · 1.75 in hail · 34 events
- Tornadoes and Flash Flood in Ohio, June 8, 2022$46,000 · EF1 · 22 events
- Flash Flooding and Flooding in Oklahoma, June 8, 2022$10,000 · 2.5 in hail · 50 events
- Damaging Winds in Pennsylvania, June 8, 2022$80,000 · 74 kt wind · 6 events
- Damaging Winds in Missouri, June 8, 20222 injured · $30,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in West Virginia, June 8, 2022$18,000 · 2 in hail · 33 events
- Damaging Winds in North Carolina, June 8, 2022$56,000 · 51 kt wind · 9 events
- Damaging Winds in Virginia, June 8 to 9, 2022$31,000 · 55 kt wind · 17 events
- Damaging Winds in Kentucky, June 8, 2022$48,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034974, 1034946, 1034948, 1034951, 1034968, 1034971.